Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Charleston, WV

August 10, 2018Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 10, 2018, 9:46 PM EDT for Harrison County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 9:46 PM EDT (01:46 UTC)
Expired
Aug 11, 2018, 12:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 143 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:50 PM EDTFLASH FLOOD2 Ene Quiet Dell, WVBRUSHY FORK OUT OF ITS BANKS AND FLOODING PORTIONS OF BRUSHY FORK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGUS51 KRLX 110146
FFWRLX
WVC033-110445-
/O.NEW.KRLX.FF.W.0057.180811T0146Z-180811T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
946 PM EDT FRI AUG 10 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Harrison County in northern West Virginia...

* Until 1245 AM EDT.

* At 944 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Davisson run, Brushy Fork, Stonewood, Nutter Fort and Anmoore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3928 8022 3924 8018 3916 8030 3922 8037
      3928 8028

$$

25
2 follow-up statements
523 
WGUS71 KRLX 110239
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1039 PM EDT FRI AUG 10 2018

WVC033-110445-
/O.CON.KRLX.FF.W.0057.000000T0000Z-180811T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
1039 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
SOUTHEASTERN HARRISON COUNTY...

At 1035 PM EDT, heavier rainfall has moved out of the warned area. 
However, a rain gauge reports over two inches of rain has already 
fallen. Flash flooding can be expected.

Some locations that will experience flooding include...
Davisson run, Brushy Fork, Stonewood, Nutter Fort and Anmoore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3928 8022 3924 8018 3916 8030 3922 8037
      3928 8028

$$

25
628 
WGUS71 KRLX 110435
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1235 AM EDT SAT AUG 11 2018

WVC033-110445-
/O.EXP.KRLX.FF.W.0057.000000T0000Z-180811T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
1235 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON COUNTY WILL
EXPIRE AT 1245 AM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3928 8022 3924 8018 3916 8030 3922 8037
      3928 8028

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:47 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 10, 7:47 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
747 PM EDT Fri Aug 10 2018

.SYNOPSIS...
Mid level disturbance may lead to a few showers and storms
today and tonight. A deep closed low pressure system approaches
from the north Saturday and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 740 PM Friday...

Increased PoP based on latest radar trends. Much drier air in
the mid level further south of current convection, so not
expecting it to push too much further southward.

As of 230 PM Friday...

Two upper level shortwaves, one across the north producing
showers and storms, the second one across the KY/WV border
producing stratiform pcpn with no thunder. These conditions will
increase in intensity and coverage this afternoon and evening,
and begin to decay later tonight. Therefore, it should be
relatively dry tonight, with additional convection firing up
Saturday.

Despite of increasing low level moisture, and weak BL winds,
expect plenty of clouds tonight, that could prevent dense fog
formation, except at EKN, CRW, and areas with antecedent
rainfall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...

Unsettled weather continues across the region on Sunday as upper
trough/low develops across the region. Rounds of showers and
thunderstorms, some heavy at times are possible, particularly across
eastern WV zones. The low will continue to linger across the area
for the remainder of the short term period, with rounds of showers
and thunderstorms, particularly during daytime heating hours, and
daytime temperatures near to or slightly below normal for this time
of year.

Went with a blend between the bias corrected SREF and NBM for
temperatures through the period. Basically, couple degrees
warmer than normal tonight per cloudiness expected, and near
normal for highs on Saturday afternoon.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM Friday...

Upper low will get kicked off to the east by mid week as an
upper shortwave trough approaches from the west. Brief ridging
late Tuesday through Wednesday is expected to provide a brief
dry and warmer spell, but active weather returns once again
towards the end of the work week as aforementioned shortwave
moves into the area.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 745 PM Friday...

Showers and storms across the north will dissipate withing the
next couple hours. After that, fog development will be possible
in the valleys, but this may depend on the extent of the cloud
cover overnight. Any fog that does develop will dissipate by
around 13Z tomorrow morning, with mostly VFR conditions expected
through the remainder of the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog coverage and timing may differ than
current forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 08/11/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    L    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    M    H    H    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    M    M    M    L    L    L    L    L
EKN CONSISTENCY  H    H    H    M    H    H    L    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 00Z SUNDAY...
IFR possible in scattered storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/MPK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MPK
Hazardous weather outlook, Aug 10, 4:20 AM EDT, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Fri Aug 10 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Chances of
showers and thunderstorms will exist today and tonight. While the
probability of widespread hazardous weather is low, a few storms may
briefly produce moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the
probability of widespread hazardous weather will still remain low, a
few storms may briefly produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 10, 5:24 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SOMERSET                39.81N  82.30W
08/10/2018                   PERRY              OH   911 CALL CENTER

            TREES REPORTED DOWN EAST AND WEST OF SOMERSET ALONG US
            22.

&&

EVENT NUMBER RLX1800270

RG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:10 PM EDTSevere Thunderstorm WarningRLXWayne35 min
Aug 11, 3:40 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne50 min
Aug 11, 4:08 PM EDTSevere Thunderstorm WarningRLXWayne52 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.